Alert archive / Virginia / Red Flag Warnings in 2008

Red Flag Warning 5, NWS Blacksburg, VA

March 1, 200814 counties in Virginia

NWS Blacksburg, VA issued this red flag warning at Mar 1, 2008, 3:35 AM EST for 14 counties in Virginia. It took effect at Mar 1, 2008, 11:00 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 2008, 3:35 AM EST (08:35 UTC)
In effect from
Mar 1, 2008, 11:00 AM EST
Expired
Mar 1, 2008, 6:00 PM EST
In force
7 hr
Issued by
NWS Blacksburg, VA

Counties Amherst County, VA, Appomattox County, VA, Bedford County, VA, Buckingham County, VA, Campbell County, VA, Charlotte County, VA, City of Danville, VA, City of Lynchburg, VA, City of Martinsville, VA, Franklin County, VA, Halifax County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.6 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2008-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2008-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
479 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS81 KRNK 010835
RFWRNK

RED FLAG WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 AM EST SAT MAR 1 2008

...STRONG GUSTY WINDS AND LOW HUMIDITY TODAY...

.BEHIND A COLD FRONT...STRONG WINDS WILL DEVELOP AND MAY COUPLE WITH
LOWERING HUMIDITY THIS AFTERNOON TO PRODUCE WEATHER CONDITIONS THAT
WOULD SUPPORT RAPID FIRE SPREAD AND EXTREME FIRE BEHAVIOR.

VAZ044>047-058-059-011645-
/O.UPG.KRNK.FW.A.0003.080301T1600Z-080301T2300Z/
/O.NEW.KRNK.FW.W.0005.080301T1600Z-080301T2300Z/
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
335 AM EST SAT MAR 1 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST
THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

MOISTURE FROM LAST NIGHTS RAINFALL WAS INSIGNIFICANT...LEAVING
CENTRAL VIRGINIA WITH A CONTINUED HIGH FIRE DANGER. TODAYS STRONG
WINDS AND LOW HUMIDITY WILL CREATE CONDITIONS THAT WOULD SUPPORT
RAPID FIRE SPREAD AND POTENTIAL FOR EXTREME FIRE BEHAVIOR.
HUMIDITY MINIMUMS AROUND 25 PERCENT COUPLED WITH FREQUENT WIND 
GUSTS OF 25 MPH OR MORE ARE EXPECTED.

FIRE MANAGEMENT OFFICIALS SHOULD TAKE ACTION AS NEEDED. FIRE
PERIMETERS ON THE EXISTING FIRES IN THE AREA SHOULD BE MONITORED
CLOSELY FOR POTENTIAL ESCAPE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

VAZ032>035-043-011645-
/O.NEW.KRNK.FW.W.0005.080301T1600Z-080301T2300Z/
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
335 AM EST SAT MAR 1 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST
THIS AFTERNOON. 

MOISTURE FROM LAST NIGHTS RAINFALL WAS INSIGNIFICANT...LEAVING
CENTRAL VIRGINIA WITH A CONTINUED HIGH FIRE DANGER. TODAYS STRONG
WINDS AND LOW HUMIDITY WILL CREATE CONDITIONS THAT WOULD SUPPORT
RAPID FIRE SPREAD AND POTENTIAL FOR EXTREME FIRE BEHAVIOR.
HUMIDITY MINIMUMS OF 25 PERCENT COUPLED WITH FREQUENT WIND GUSTS
OF 25 MPH OR MORE ARE EXPECTED.

FIRE MANAGEMENT OFFICIALS SHOULD TAKE ACTION AS NEEDED. FIRE
PERIMETERS ON THE EXISTING FIRES IN THE AREA SHOULD BE MONITORED
CLOSELY FOR POTENTIAL ESCAPE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

07
1 follow-up statement
000 
WWUS81 KRNK 011647
RFWRNK

RED FLAG WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1147 AM EST SAT MAR 1 2008

...STRONG GUSTY WINDS AND LOW HUMIDITY TODAY...

.STRONG WINDS HAVE DEVELOPED IN THE WAKE OF A COLD FRONTAL
PASSAGE. THIS WIND...COUPLED WITH LOWERING AFTERNOON HUMIDITY...
WILL PRODUCE WEATHER CONDITIONS THAT SUPPORT RAPID FIRE SPREAD
AND EXTREME FIRE BEHAVIOR.

VAZ032>035-043>047-058-059-012300-
/O.CON.KRNK.FW.W.0005.000000T0000Z-080301T2300Z/
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1147 AM EST SAT MAR 1 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON FOR VIRGINIA COUNTIES EAST OF THE BLUE RIDGE...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON FOR VIRGINIA COUNTIES EAST OF THE BLUE RIDGE. 

THIS AFTERNOONS STRONG WINDS AND LOW HUMIDITY WILL CREATE
CONDITIONS THAT SUPPORT RAPID FIRE SPREAD AND POTENTIAL FOR
EXTREME FIRE BEHAVIOR. HUMIDITY MINIMUMS OF 20 PERCENT COUPLED
WITH FREQUENT WIND GUSTS AROUND 30 MPH CAN BE EXPECTED.

FIRE MANAGEMENT OFFICIALS SHOULD TAKE ACTION AS NEEDED. FIRE
PERIMETERS ON THE EXISTING WILDLAND FIRES SHOULD BE MONITORED
CLOSELY FOR POTENTIAL ESCAPE.  

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. HOMEOWNERS ARE ASKED TO
REFRAIN FROM BURNING TODAY. PLEASE REPORT BRUSH FIRES TO YOUR
LOCAL EMERGENCY SERVICES.

$$

11

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this red flag warning went out at Mar 1, 3:23 AM EST, 12 minutes earlier.

Area forecast discussion, Mar 1, 3:23 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 AM EST SAT MAR 1 2008

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA EARLY THIS MORNING BRINGING
A LITTLE MORE SNOW ACROSS THE HIGHER ELEVATIONS OF WV. HIGH
PRESSURE WILL BUILD ACROSS THE AREA SATURDAY...THEN OFF THE COAST
SUNDAY. WARM SOUTHERLY WINDS WILL DEVELOP ACROSS THE AREA SUNDAY
WITH TEMPERATURES WARMING ABOVE NORMAL FOR SUNDAY AND MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS TYPICAL WITH JUST ABOUT EVERY FRONTAL PASSAGE...ANTICIPATE
INCREASING POST FRONTAL WINDS THIS MORNING WITH STRONG WIND GUSTS
DEVELOPING FOR A BRIEF TIME OFF OF THE MOUNTAINS. GUSTS MAY
APPROACH ADVISORY CRITERIA IN THE NC MTNS BUT SHUD FALL SHORT.
A BLUSTERY DAY NEVER THE LESS. COUPLED WITH THE BLUSTERY WINDS
TODAY WILL BE A PLUNGE IN THE RELATIVE HUMIDITY. ESPECIALLY FOR
AREAS EAST OF THE BLUE RIDGE. THIS RAISES A CONCERN FOR LAND
MANAGEMENT FOLKS...SEE FIRE WEATHER DISCUSSION FOR DETAILS. SHOULD
SEE QUITE A BIT OF SUN EAST OF THE MTNS TODAY. THE ONLY LINGERING
MOISTURE SHOULD BE CONFINED TO THE WRN SLOPES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
COLD NIGHT TONIGHT AS SFC RIDGE BUILDS OVERHEAD.  A STRONG UPPER
RIDGE BUILDS OVER THE FORECAST AREA ALL WHILE A STRONG AREA OF
UPPER LEVEL LOW PRESSURE TAKES SHAPE IN THE CENTRAL U.S. THE
RESULT WILL BE VERY MILD TEMPERATURES...FIRST THANKS TO THE
BUILDING HEIGHTS ALOFT...AND THEN ALSO IN PART TO A STRENGTHENING
MILD SOUTHERLY FETCH OF AIR INTO THE REGION. WILL BE CARRYING AND
DRY FORECAST SUNDAY INTO SUNDAY NIGHT. BY MONDAY AS THE CENTRAL
U.S. LOW DRAWS CLOSER OUR LOW LEVEL WINDS WILL BECOME MORE
SOUTHEAST AND WE WILL BEGIN TO ADVECT MOISTURE UPSLOPE FROM THE
ATLANTIC INTO THE BLUE RIDGE. WHILE MONDAYS FORECAST WILL ALSO
HAVE MILD TEMPERATURES...INCREASING CLOUD COVER...ESPECIALLY IN
THE MOUNTAINS AND FOOTHILLS IS EXPECTED...ALONG WITH A SLIGHT
CHANCE OF RAIN ALONG THE BLUE RIDGE FROM ROUGHLY FLOYD AND AREAS
SOUTHWEST. SFC LOW BEGINS DEEPENING QUICKLY MONDAY NIGHT AS IT
APPROACHES THE SOUTHERN APPS. INCREASING SFC GRADIENT OVER THE
WESTERN COUNTIES COULD MEAN SOME PRETTY GUSTY WINDS ACROSS THE
SOUTHWEST HIGHLANDS OF VA. UPSLOPE RAINFALL ALONG THE BLUE RIDGE
WILL INCREASE IN INTENSITY BY EARLY TUE MORNING.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
INCREASED POPS AND WINDS IN THE WEST ON TUESDAY. ADDED MENTION OF
MODERATE RAIN TO GRIDS. SHOWERS/RAIN WILL PUSH ACROSS THE AREA WITH
THE PASSAGE OF THE LOW ALONG WITH AN ISOLATED THUNDERSTORM THREAT
ACROSS THE SOUTHERN HALF OF THE FORECAST AREA.

ON THE BACKSIDE OF THE SYSTEM...AS TEMPERATURES FALL TUESDAY EVENING
AND TUESDAY NIGHT SNOW SHOWERS WILL DEVELOP IN THE MOUNTAINS
WITH RAIN SHOWERS STILL EAST OF THE BLUE RIDGE. BY WEDNESDAY WINDS
SHOULD BE MORE NORTHWEST IN ORIENTATION LEADING TO DOWNSLOPE DRYING
EAST OF THE MOUNTAINS...BUT WITH CONTINUED UPSLOPE RAIN/SNOW SHOWERS
IN THE MOUNTAINS. FOR WEDNESDAY WARMED UP HIGH TEMPERATURES IN THE
EAST. THE NEXT SHORTWAVE TROUGH AND COLD FRONT TO IMPACT THE AREA
WILL SWING THROUGH THURSDAY INTO THURSDAY NIGHT. KEPT HIGHEST POPS
IN THE WEST. THIS ONE LOOKS TO PRIMARILY IMPACT THE MOUNTAINS WITH
UPSLOPE RAIN/SNOW SHOWERS. ON FRIDAY...WE WILL HAVE TO WATCH A
POTENTIAL SYSTEM RIDING NORTH ALONG THE EAST COAST. THIS SYSTEM MAY
STALL THE THURSDAY COLD FRONT OVER OUR AREA FOR A LONGER PERIOD OF
TIME THAN NORMAL...PLUS INTRODUCE SOME OF ITS OWN ASSOCIATED
MOISTURE INTO THE AREA. THERE REMAINS DIFFERENCES BETWEEN GFS AND
ECMWF WITH WEEKEND SYSTEM BUT LEAN TOWARDS THE ECMWF.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
MVFR CIGS WILL PREVAIL IN THE WEST EARLY THIS MORNING. WITH
CAA...UPPER LEVEL DISTURBANCE AND WINDS INCREASING...UPSLOPE RAIN
AND SNOW SHOWERS AT KLWB AND KBLF MAY CAUSE TEMPO IFR CONDITIONS
EARLY THIS MORNING. IN THE EAST...VFR CONDITIONS WILL PREVAIL AT
KROA...KLYH AND KDAN. AN ISOLATED SHOWER COULD CREATE A BRIEF PERIOD
OF MVFR IN THE EAST. BY AFTERNOON...ALL TAF SITES WILL HAVE VFR
CONDITIONS WITH SOME 25KT GUSTS TO MIX DOWN.

HIGH PRESSURE SHOULD ENSURE VFR CONDITIONS FOR SUNDAY AND MONDAY.
A DEVELOPING STORM WILL BRING AN EXTENDED PERIOD OF WET WEATHER
AND POTENTIAL FOR MVFR AND IFR CONDITIONS TO THE AREA TUESDAY
AND WEDNESDAY.

&&

.FIRE WEATHER...
A RED FLAG WARNING WILL BE POSTED FOR PARTS OF CENTRAL VIRGINIA
FOR TODAY. MOISTURE FROM LAST NIGHTS RAINFALL WAS
INSIGNIFICANT...LEAVING CENTRAL VIRGINIA WITH A CONTINUED HIGH
FIRE DANGER. TODAYS STRONG WINDS AND LOW HUMIDITY WILL CREATE
CONDITIONS THAT WOULD SUPPORT RAPID FIRE SPREAD AND POTENTIAL FOR
EXTREME FIRE BEHAVIOR. HUMIDITY MINIMUMS OF 25 PERCENT COUPLED
WITH FREQUENT WIND GUSTS OF 25 MPH OR MORE ARE EXPECTED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...SNOW ADVISORY UNTIL 4 AM EST EARLY THIS MORNING FOR VAZ020.
     RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM EST THIS
     AFTERNOON FOR VAZ032>035-043>047-058-059.
NC...NONE.
WV...SNOW ADVISORY UNTIL 4 AM EST EARLY THIS MORNING FOR WVZ042-043-
     045.

&&

SYNOPSIS...JH
NEAR TERM...JH/JS
SHORT TERM...DS/JS
LONG TERM...DS/KK/KM
AVIATION...KK/KM
FIRE WEATHER...
Hazardous weather outlook, Feb 29, 6:02 PM EST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
602 PM EST FRI FEB 29 2008

NCZ001>006-018>020-VAZ007-009>019-022>024-032>035-043-WVZ044-012315-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-MONROE-
602 PM EST FRI FEB 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ020-WVZ042-043-045-012315-
BATH-MERCER-SUMMERS-GREENBRIER-
602 PM EST FRI FEB 29 2008

...SNOW ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ044>047-058-059-012315-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
602 PM EST FRI FEB 29 2008

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FIRE WEATHER WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Virginia, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.